Tennessee, 2024

Hail and Damaging Winds in Tennessee, March 14 to 15, 2024

March 14 to 15, 2024 · NWS OHX · 8 events in 4 counties and zones

Thunderstorms impacted Middle Tennessee during the late evening hours of March 14, 2024 and into the early morning hours of March 15th. The first round of thunderstorms were discrete when they moved into southwest Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Thunderstorms impacted Middle Tennessee during the late evening hours of March 14, 2024 and into the early morning hours of March 15th. The first round of thunderstorms were discrete when they moved into southwest Middle Tennessee. It was this first round of thunderstorms that were the strongest of this event with large hail and severe winds reported in Lawrence and Giles counties. The second round was a line of thunderstorms that weakened significantly as they crossed the Tennessee River, but not before causing wind damage in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 14, 7:22 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 14, 7:22 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
822 PM CDT Thu Mar 14 2024

...New UPDATE...

.UPDATE...
Issued at 817 PM CDT Thu Mar 14 2024

Radar this evening shows an initial batch of strong to severe
thunderstorms that developed earlier near Memphis has moved into
our southwest counties. Models have not handled this activity well
and it remains unclear how strong the storms will be as the move
further into our cwa and into a less unstable airmass versus
to the west. In addition, CAMs suggest this activity may somewhat
disrupt the main line of storms currently moving into western
Kentucky that will move across Middle Tennessee overnight.
Nevertheless, CAMs and 00Z OHX sounding all indicate conditions
will be favorable for damaging winds and hail with both the
initial storms and the main line tonight whether they evolved into
more disorganized clusters or continue in a solid line. Tornado
potential remains uncertain and on the low side, but 0-3km SRH of
200 m2/s2 on the 00Z OHX sounding, MLCAPE up to 1500 J/Kg and
plenty of 0-3km CAPE up to 175 J/Kg may be enough to stretch some
low level vorticity into a QLCS tornado with the main line
tonight. Based on the latest CAMs timing and storm coverage, have
updated pops and wx accordingly for tonight into tomorrow. Also
adjusted temperatures and dewpoints to match latest obs.

&&

.SHORT TERM...
(Rest of today through Friday)
Issued at 1157 AM CDT Thu Mar 14 2024

As of 11 am CDT...skies across Middle Tennessee were mostly clear to
partly cloudy as some lingering morning clouds continued to scatter
out some. Temperatures have warmed quickly into the 70s this
morning, and dewpoints have risen into the upper 50s to low 60s.
Winds were south to south-southwest at 10 to 15 mph, with some gusts
as high as 25 mph observed. At the surface, an elongated trough of
low pressure extended from northern Illinois southwest to Mexico. A
cold front extended from southern Wisconsin to the Missouri/Iowa
border and across Kansas. Aloft, ridging was observed across the
southeastern United States and large cut off low pressure system was
centered over the western United States, leaving Middle Tennessee
sandwiched in between within a zone of zonal flow. A couple weak
shortwaves were embedded within this flow, and this is what will
help fire thunderstorms today across the plains and eventually the
Mid-South. It is these storms that will eventually consolidate and
move into Middle Tennessee by the early morning hours Friday. Latest
WSR-88D and satellite trends already show convective initiation
underway across Central Oklahoma, so this severe weather event is
already underway for portions of the country.

For the rest of today, Middle Tennessee will observe quiet weather
as the main forcing is still well removed from the region.
South/southwest winds and warm air advection will persist throughout
the day, helping instability continue to increase across the region.
Afternoon high temperatures in the upper 70s to lower 80s remain in
the forecast, which is on the order of 15-20 degrees above normal
for this time of year.

During the evening, this is when the weather will begin to take a
turn across Middle Tennessee. Our attention will be focused first
across West Tennessee and North Mississippi as there is some
potential for isolated/scatter storms to fire this afternoon, and
could move into Middle Tennessee this evening. This is more of a
conditional threat as the forcing isn't the best, but the convective
allowing models persist in showing storms developing in the warm
sector ahead of a subtle shortwave trough. MLCape nearing 1500 j/kg
appears plausible west of I-65 during the evening, and latest SPC
mesoanalysis already indicates up to 1000 j/kg along the Tennessee
River, well before peak heating is observed today. There is also
sufficient wind shear with this first potential round of convection,
with 0-6 km Bulk Shear of 30-35 kts and 0-3 km SRH as high as 150
m2/s2 possible. As a result, it seems there is a conditional threat
for some strong to severe thunderstorms earlier this evening,
primarily west of Interstate 65. These storms could be supercellular
or multi-cellular in nature, and there may be a chance all modes of
severe weather are possible. That being said, current thinking is
that this is a low probability threat as most guidance suggests
this initial round of storms weakens as it moves into Middle TN as
the CIN increases and the storms get further from the forcing.

The main round of thunderstorms, and our main focus, will move in
from our west during the overnight hours, and this is the round
most likely to produce our severe weather with this particular
event. Our eyes will be focused on southern Missouri, northern
Arkansas and West Tennessee for this round to develop. These
storms should form into a fairly substantial line as they spread
east, crossing the Tennessee River as early as 8 pm but most
likely between 10 pm and 2 am. The Nashville Metro looks to be
impacted between 12 am and 4 am CDT, with several members of the
high-res guidance starting to key in on 2 am CDT. The environment
overnight should remain conducive to severe storms with MLCape
remaining in the 500-1000 j/kg range though it does wane through
the overnight hours. Wind shear remains elevated as well with 0-6
km bulk shear as high as 40 kts and 0-3 km SRH of 150-200 m2/s2
possible. Based on the expected linear storm mode, the primary
threat should be damaging winds though a couple QLCS type
tornadoes can not be ruled out. As storms progress east, they will
diminish in intensity, especially as they approach the Cumberland
Plateau. The largest threat from these storms is along and west
of Interstate 65, with the threat trailing off further east.

Once the lead convective line moves through, that will end the
severe threat across Middle Tennessee. Stratiform rain following the
line can be expected, and then additional shower development
throughout the day Friday is anticipated. Friday temperatures should
be around 10 degrees cooler than Thursday as a result of lingering
clouds and shower activity.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 1157 AM CDT Thu Mar 14 2024

For this long-term forecast discussion, overall the forecast looks
quiet in terms of precipitation. The main focus is a cold front
passage on Sunday, bringing much cooler temperatures back to
Middle Tennessee for Sunday and Monday. In fact, low temperatures
Monday morning are forecast to be in the 30s, and even colder by
Tuesday morning with widespread 20s currently forecast. Once we go
through this freeze on Tuesday morning, the pattern shifts once
again and a warming trend is in store for the region. Above normal
temperatures should resume once again by Thursday across Middle
Tennessee.

&&

.AVIATION...
(00Z TAFS)
Issued at 532 PM CDT Thu Mar 14 2024

VFR conditions will continue through 06Z. Cigs/vsbys will then drop
with the approach of a band of showers and storms after 06Z. A
few of the embedded storms will produce gusty winds and heavy
downpours. After the main band of showers and storms, scattered
showers with MVFR to IFR conditions will stay in place through the
rest of this taf cycle.

Winds will be mainly SSW near 10KT with a few higher gusts. Winds
will become NW with frontal passage Friday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      62  71  47  68 / 100 100  20   0
Clarksville    60  68  42  66 /  90  60  10   0
Crossville     58  66  47  64 /  90 100  50   0
Columbia       61  70  47  68 / 100 100  40   0
Cookeville     60  67  47  64 / 100 100  40   0
Jamestown      58  67  45  64 /  90 100  50   0
Lawrenceburg   61  69  49  68 / 100 100  40   0
Murfreesboro   60  70  47  67 / 100 100  40   0
Waverly        60  67  45  67 /  90  70  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Shamburger
SHORT TERM...Husted
LONG TERM....Husted
AVIATION.....13

In the hours before

Special weather statement, Mar 14, 7:03 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
803 PM CDT Thu Mar 14 2024

TNZ056-093-150130-
Wayne TN-Perry TN-
803 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WAYNE AND SOUTHERN
PERRY COUNTIES THROUGH 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm over
Olive Hill, or 11 miles east of Savannah, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Waynesboro, Linden, Clifton, Flatwoods, and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3547 8802 3548 8799 3553 8798 3562 8804
      3563 8781 3550 8771 3548 8772 3548 8770
      3539 8763 3509 8796 3511 8799 3529 8798
      3530 8802 3535 8801 3537 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 0103Z 210DEG 49KT 3528 8804

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13
Special weather statement, Mar 14, 7:04 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
804 PM CDT Thu Mar 14 2024

TNZ093-094-150130-
Lawrence TN-Wayne TN-
804 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WAYNE AND SOUTHERN
LAWRENCE COUNTIES THROUGH 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Underwood-Petersville, or 13 miles north of Florence,
moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lawrenceburg, Loretto, Collinwood, St. Joseph, Leoma, Westpoint, Iron
City, and Cypress Inn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8793 3538 8761 3514 8723 3500 8739
TIME...MOT...LOC 0104Z 210DEG 49KT 3502 8765

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13

The radar

The Nashville radar (KOHX), 140 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Hail, Lawrence

When
March 14, 7:40 PM CST
Where
Lawrence County, 2.2 mi WSW of New Haven
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.286, -87.565

A severe thunderstorm produced quarter size hail southwest of Deerfield.

Hail, Lawrence

When
March 14, 7:40 PM CST
Where
Lawrence County, 1.36 mi WNW of Deerfield
Measured
1.5 in hail
Reported by
Public
Coordinates
35.309, -87.501

A severe thunderstorm produced ping pong size hail in Deerfield.

Thunderstorm Wind, Lawrence

When
March 14, 7:45 PM CST
Where
Lawrence County, 0.09 mi WSW of Henryville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.400, -87.402

A severe thunderstorm downed a tree along Cemetary Road north of Henryville. Damages are estimated for the tree.

Thunderstorm Wind, Williamson

When
March 14, 8:44 PM CST
Where
Williamson County, 0.99 mi NE of Duplex
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
35.761, -86.838

A wind gust of 66 mph was measured at a home weather station in Bethnesda.

Lightning, Lawrence

When
March 14, 9:39 PM CST
Where
Lawrence County, 1.22 mi WSW of Brace
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.366, -87.341

Lightning caused an outbuilding to catch fire along Buffalo Road north of Lawrenceburg. There were no injuries. Damages are a rough estimate.

Hail, Giles

When
March 14, 10:21 PM CST
Where
Giles County, 0.87 mi WSW of Sumac
Measured
1 in hail
Reported by
Public
Coordinates
35.247, -86.965

A severe thunderstorm produced quarter size hail east of Pulaski.

Thunderstorm Wind, Wayne

When
March 15, 1:00 AM CST
Where
Wayne County, 1.68 mi E of Clifton Hassell Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.379, -87.940

A thunderstorm downed a few trees along Ross Creek Road east of Clifton, and one of these trees fell on a carport at a residence. Damages are a rough estimate.

Thunderstorm Wind, Wayne

When
March 15, 1:30 AM CST
Where
Wayne County, 1.24 mi E of South Highland
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.230, -87.728

A thunderstorm uprooted or downed several trees northeast of Collinwood. Two premade sheds were destroyed, and a shed at a business under construction was destroyed. Damages are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158725, 1158728, 1158732, 1158734, 1159190, 1158731, 1158743, 1158744.